Alert archive / Nevada / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 5, NWS Las Vegas, NV

June 16, 2019Lincoln County, Nevada

NWS Las Vegas, NV issued this severe thunderstorm warning at Jun 16, 2019, 4:29 PM PDT for Lincoln County, Nevada. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 16, 2019, 4:29 PM PDT (23:29 UTC)
Expired
Jun 16, 2019, 5:15 PM PDT
In force
46 min
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Lincoln County, NV

The radar

The Cedar City radar (KICX), 167 km from the middle of the area, began a volume at 23:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 11.5 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2019-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2019-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 61 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-308 J/kg
Mixed-layer LCL
3618 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
61 m²/s²
0-3 km storm-relative helicity
-10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

408 
WUUS55 KVEF 162329
SVRVEF
NVC017-170015-
/O.NEW.KVEF.SV.W.0005.190616T2329Z-190617T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Las Vegas NV
429 PM PDT Sun Jun 16 2019

The National Weather Service in Las Vegas has issued a

* Severe Thunderstorm Warning for...
  Central Lincoln County in south central Nevada...

* Until 515 PM PDT.

* At 428 PM PDT, a severe thunderstorm was located 17 miles west of
  Kershaw-Ryan Campground, or 18 miles west of Caliente, moving 
  northeast at 20 mph. This storm has already produced dime sized 
  hail and is capable of producing hail up to quarter size.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs and trees.

* This severe thunderstorm will remain over mainly rural areas of
  central Lincoln County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3750 11476 3771 11507 3805 11474 3781 11442
TIME...MOT...LOC 2328Z 222DEG 19KT 3766 11485 

HAIL...1.00IN
WIND...60MPH
 
$$

ASG
2 follow-up statements
578 
WWUS55 KVEF 162358
SVSVEF

Severe Weather Statement
National Weather Service Las Vegas NV
458 PM PDT Sun Jun 16 2019

NVC017-170015-
/O.CON.KVEF.SV.W.0005.000000T0000Z-190617T0015Z/
Lincoln NV-
458 PM PDT Sun Jun 16 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM PDT
FOR CENTRAL LINCOLN COUNTY...

At 455 PM PDT, a severe thunderstorm was located 15 miles northwest 
of Caliente, moving northeast at 20 mph. A second storm just 
southwest of Caliente will likely impact the town with dime size 
hail and gusty outflow winds up to 40 mph. 

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs and trees.

This severe thunderstorm will remain over mainly rural areas of
central Lincoln County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3750 11476 3771 11507 3805 11474 3781 11442
TIME...MOT...LOC 2355Z 222DEG 19KT 3777 11473 

HAIL...1.00IN
WIND...60MPH
 
$$

ASG
919 
WWUS55 KVEF 170012
SVSVEF

Severe Weather Statement
National Weather Service Las Vegas NV
512 PM PDT Sun Jun 16 2019

NVC017-170022-
/O.EXP.KVEF.SV.W.0005.000000T0000Z-190617T0015Z/
Lincoln NV-
512 PM PDT Sun Jun 16 2019

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL LINCOLN COUNTY WILL
EXPIRE AT 515 PM PDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

LAT...LON 3750 11476 3771 11507 3805 11474 3781 11442
TIME...MOT...LOC 0012Z 222DEG 19KT 3781 11468 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 2:38 PM PDT, 1 hour 51 minutes earlier.

Area forecast discussion, Jun 16, 2:38 PM PDT, 1 hour 51 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
238 PM PDT Sun Jun 16 2019

.SYNOPSIS...A weak weather disturbance will bring increased
chances for shower and thunderstorm activity to the southern
Great Basin, parts of the Mojave Desert and the Sierra region
through Monday. The entire region will dry out by mid week and
temperatures will gradually warm to above normal.
&&

.DISCUSSION...Tonight through Saturday.

Radar returns and satellite imagery are blossoming this afternoon,
with scattered convection across the southern Great Basin and
northwest Arizona. A highly unstable airmass across central Nevada
has fostered an area numerous deep, moist updrafts across Nye and
Lincoln counties. Storms in these areas will be capable of producing
strong outflow wind, localized heavy rain, and hail. With a plethora
of CAPE in that region, deep convection is likely to continue
through the afternoon and early evening. Aside from a few batches of
lingering showers across Lincoln County, convective activity across
the southern Great Basin should wane this evening.

Instability is much weaker further south across Clark County. Though
instability is marginal, storms/showers that develop should still
produce strong outflows, given the dryness of the boundary layer.
Further west across southeast California, a dry intrusion,
associated with a shortwave trough, has stabilized most of the area.
This dry air will continue to push into far southern Nevada and
northwest Arizona late this afternoon and should limit any
convective development across Clark and Mohave counties for the rest
of the night.

On Monday, the aforementioned shortwave will stall over southeast
California and begin to retrograde southwestward. This will keep
moisture and enough cool air aloft to initiate another afternoon of
scattered convection across the southern/central Great Basin, the
Sierra/White Mtns, and the Clark County mountains. With dry low
levels, winds will still be the primary concern with storms.
Convection should subside early tomorrow evening with the loss of
insolation.

For the rest of the week, the synoptic pattern will be influenced by
the eastern edge of an expansive ridge situated off the west coast.
There should be some leftover moisture sloshing around through
Thursday, however, warming aloft should cap the region, resulting in
flat afternoon cumulus. Under the influence of the ridge
temperatures will gradually rise each day through Thursday. Thursday
may be the warmest day as winds increase due to increased winds.

The pattern will likely remain unsettled through next weekend, with
the upstream ridge progged to amplify westward steering shortwave
disturbances into the region. Under this pattern temps should be
fairly cool for late June.
&&

.FIRE WEATHER...Gusty southerly winds today will diminish
overnight. Another round of scattered thunderstorms will be possible
again tomorrow, mainly over the higher terrain across the Great
Basin. Some of these thunderstorms may produce strong, erratic
outflow. Temperatures will begin to gradually warm through the week,
with minimum humidity falling to single digits in the deserts.
Expect these conditions to dry the near-critical fuels further this
week. Critical or near-critical conditions may develop later this
week as weather disturbance brings gusty winds to the region.
&&

.AVIATION...For McCarran...Still anticipate the arrival of southerly
winds for the remainder of the evening, and these winds should
arrive prior to 22z. A few gusts of 15 to 20 knots are likely.
Otherwise, a few high based showers will be possible mainly north of
KLAS which may send an outflow push of light northeast winds to the
terminals between 04-06z but confidence is low. Fairly similar
conditions expected Monday with the wind direction taking on a more
southeasterly component during the afternoon.

For the rest of southern Nevada, northwest Arizona and southeast
California...A few high based showers and thunderstorms are likely
this evening mainly north of a KBIH to KIGM line. Gusty surface
winds exceeding 35 knots are possible near shower activity. Showers
will diminish overnight but additional development is likely Monday
in the same areas. Mojave Desert TAF sites will see a period of
south or southeasterly breezes develop during the afternoon hours
Monday.
&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

DISCUSSION/FIRE WEATHER...Boothe
AVIATION..................Outler

For more forecast information...see us on our webpage:

http://weather.gov/lasvegas or follow us on Facebook and Twitter

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 3:54 PM PDTSevere Thunderstorm WarningVEFLincoln, Nye36 min

Nearby

Severe Thunderstorm Warnings in Nevada, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.